CSN Login
Members Online: 15

MSContin/Hospice

Ladylacy
Posts: 495
Joined: Apr 2012

After a visit to our oncologist, my husband decided to go on Hospice.  He is doing so-so but the doctor explained to us that Hospice isn't only for end of life.  My husband chose quality over quantity when his 2nd cancer recurred in January and spread to his lung.  

Hospice has been in and explained a lot of things to us.  Already have put oxygen in the house so that if it is needed we have it.   Now they want to change him from lortab to MSContin due to the fact that lortab isn't really keeping his pain at bay but also due to the damage that could be done to his kidneys and liver due to the Tylenol and what is coming out about it.  And liquid morphine (very small dose) for break thru pain.

Now the biggest problem will be whether he can swallow the tiny pill of MSContin.  Since it is time release he can't crush it and put it in his feeding tube and they are worried that if he puts it in his feeding tube whole with water it will clog up the tube.  He is willing to try to swallow it and see what happens.  Am not for the fentayl patch as I have read so much bad side effects about it.

My question is the side effects and what to look out for.  They are putting him on a light dose to start. 

Sharon

longtermsurvivor's picture
longtermsurvivor
Posts: 1821
Joined: Mar 2010

and it sounds like you guys are being proactive rather than reactive.  Good for you.  MSContin is just another narcotic, stronger yes, but still of the same nature as the  others.  Nothing special  for side effects that you don't already know.  I wouldn't automatically say no to the patches, BTW, they are NOT a problem for most people, and they would avoid the problems you are concerned about.  You are right about time release not being crushed and put down a tube.  An you are correct to be concerned about his ability to swallow a small pill.  The blasted thing can get lost in there, or stuck, or whatever.  But it is still worth  a try.  I personally have a big problem swallowing.  One of my pills has a coating on it that tends  to get the pill  stuck in my throat.  What I've learned is that water isn't  a very slick medium to swallow with.  So I swallow that pill with a little bit of ensure to make it slick enough to go down.  Just a thought, maybe not worth much but if there is a problem you might try it.

 

best to you both

debbiejeanne's picture
debbiejeanne
Posts: 2514
Joined: Jan 2010

dear sharon, i'm so sorry that u and ur husband have to even think about this!  life is just so hard at times.  i am keeping u and ur family n my prayers!!

God bless you!

dj

Ingrid K's picture
Ingrid K
Posts: 811
Joined: Mar 2011

Sharon

One tip I got from one of my nurses during radiation.......coat the capsule in butter (or margarine).

I have done that several times with time-release capsules and it always works for me.

Maybe he could give that a try.

hwt's picture
hwt
Posts: 1970
Joined: Jun 2012

I had the fentayl patches during traditional radiation tx and did fine until the dose was increased beyond what I could tolerate. A low dose maybe enough to help and that would avoid the swallowing issue. You are correct, Hospice no longer means end of life care, a person can go on and off hospice. My Mom was on hospice a year ago for a short while and once she improved they said she no longer qualified.  

God bless

Candi

katenorwood
Posts: 1853
Joined: May 2012

I can't say enough good about hospice.  This will help you through alot of bumps and valleys you both will encounter.   Yes they offer alot of different ways to control pain....if you're worried at all ask your primary to explain or to suggest options.  With that darn patch....in my Mother's experience it decreased her stats more.  Mom had mets to the lungs from ovarian.  This was an unusual case I guess.  We tracked on paper for hospice and the primary and that was the culprit.  We had an RN on call always....and that was such a blessing as we were pretty focused on the how to's and what if's.  Resources like this for families I compare to angels being put into place for us when we need them the most.  Hugs sent !  Katie     

fishmanpa's picture
fishmanpa
Posts: 1113
Joined: Jan 2013

Hi Sharon,

I'm glad to see that you're getting hospice involved. It will make things easier on the both of you. 

Concerning the MSContin. When my pain progressed during treatment, my team put me on oxycontin time released 30mg. I also had liquid oxycodone for breakthrough pain. The pills actually worked great, that is until I couldn't swallow them or anything anymore. At that point I went totally to the liquid oxy. I had no real side effects from either the time release or the liquid other than the usual constipation. It didn't make me goofy but I did get a little tired/sleepy which wasn't a bad thing as sleep didn't come easy the entire time I was in treatment and for several months afterwards. Just keep the constipation in check and watch out for possible dizziness or nausea initially. I was one step away from the fent patches but made it through without them. I've heard good and not so good about them and what it comes down to is the right dosage. Don't rule them out if the swallowing becomes an issue. You can start with a low dose and go stronger if needed.

Positive thoughts and prayers.

"T"

 

Viilik70's picture
Viilik70
Posts: 59
Joined: May 2012

I was on both and they took me about 3-4 months to slowly ween off of them. I really hated the sweats I got with them because I would be freezing and sweating at the same time, so basically taking a bath in your own sweat daily. I would recommend anything but these unless you have no other choice. I also feel like I was sick all the time. Sounds like what T was taking might be a better option. All of my doctors would always push the patches and morphine on me and didn't really give me any other choices : ( Good luck and God bless!

 

johnj

 

donfoo's picture
donfoo
Posts: 1277
Joined: Dec 2012

Sharon,

Very sorry to hear about your husband's condition but happy that hospice services are available now and he is controlling his wishes. My experience with MSContin was fairly unremarkable. My recollection is I started on 15mg, then 30 then 60mg x 3 times a day. I ramped up the dosage to keep up with the pain, stayed at maximum dosage for maybe a month,  then weened off fairly quickly. I would cut dosage by a third or half every 4 days or so and if I felt any side effects would either go back up a bit or just stay even for a couple more days then reduce again. There weren't any side effects that stand out as creating anything more than typical narco use of being a bit slow like "chemo brain" and being pretty tired. 

You have my thoughts and prayers, don

Skiffin16's picture
Skiffin16
Posts: 8096
Joined: Sep 2009

Continued for you both...

John

Ladylacy
Posts: 495
Joined: Apr 2012

We have decided that due to my husband's inability to swallow much of anything, not to go with the MSContin.  We, after a discussion, were afraid it would stay in the tumor in his esophagus and since it is a time release coated pill it wouldn't dissolve.  Hospice, at least in our county, doesn't know what a laryngectomy is, doesn't understand how they breathe, etc.  I have had to teach them all about how my husband breathes thru the stoma in his neck.  That now his nose is just an ornament and really none functioning.  There are only about 200,000 laryngectomees in this country.  Hospice so far has been great and has really listened to me explain my husband's breathing and swallowing.  They are going to discuss the difference pain medications that can either be liquid or crushed to go into his feeding tube.  But they want to change the lortab because he has been on it too long and it really isn't helping all that much.

Thank you all for your input.  I really appreciate it.

Sharon

TracyLynn72's picture
TracyLynn72
Posts: 732
Joined: May 2013

Hospice can be such a blessing and very helpful.  I'll keep you both in my prayers! 

CivilMatt's picture
CivilMatt
Posts: 3014
Joined: May 2012

Sharon,

Hospice can be a God sent gift, their ability for sincere compassion is valued at these times.

Thoughts and prayers.

Matt

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network